Heparin-induced thrombocytopenia.

Journal Article (Review)

Heparin-induced thrombocytopenia (HIT) is an immune-mediated hypercoagulable disorder caused by antibodies to platelet factor 4 (PF4) and heparin. HIT develops in temporal association with heparin therapy and manifests either as an unexplained thrombocytopenia or thrombocytopenia complicated by thrombosis. The propensity for thrombosis distinguishes HIT from other common drug-induced thrombocytopenias. Diagnosing HIT in hospitalized patients is often challenging because of the frequency of heparin use, occurrence of thrombocytopenia from other causes, and development of asymptomatic PF4/heparin antibodies in patients treated with heparin. This review summarizes our current understanding of the pathogenesis, clinical features, diagnostic criteria, and management approaches in HIT.

Full Text

Duke Authors

Cited Authors

  • Arepally, GM; Ortel, TL

Published Date

  • 2010

Published In

Volume / Issue

  • 61 /

Start / End Page

  • 77 - 90

PubMed ID

  • 20059332

Electronic International Standard Serial Number (EISSN)

  • 1545-326X

Digital Object Identifier (DOI)

  • 10.1146/annurev.med.042808.171814

Language

  • eng

Conference Location

  • United States